Skip links and keyboard navigation

Health Services > Townsville Hospital and Health Service

Childbirth and Parenting Education Sessions

Pregnant women and their partner/support person are invited to attend our Childbirth Education Sessions held at The Townsville Hospital and Health Service. 

There are a variety of options available – Tuesday evenings and Saturday sessions as well as more specialised sessions depending on needs.   All options are detailed below along with information on how to make a booking.

Evening sessions 5 x 2 hours

Half day Saturday Childbirth education sessions 2 x 4 hours

Saturday Childbirth education session 1 x 6 hours

Young Parents' Pregnancy and Parenting program 3 hour sessions

Birth after Caesarean (BAC) information session 1 x 2.5 hours

Breastfeeding workshops 1 x 2 hours 

Refresher course 1 x 3 hours

Birth Suite and Maternity Ward tour 1 x 1.5 hours

Relaxation and massage for pregnancy and birth

Evening sessions - 5 x 2 hours:

These are a series of five consecutive sessions, run over five weeks.  Ideally suited to first time parents.  Sessions can be started from 24 weeks onwards.   More time is available during this course therefore more information can be covered and discussed during the sessions.

The physiotherapist runs the first session in the Allied Health Department on the ground floor.

Examples of topics covered by the physiotherapist include:

The remaining four sessions are run by the midwife.

Examples of topics covered include:

 

When:

Tuesday 6.30pm - 8.30pm

Wednesday 6pm - 8pm as needed
Venue: The Paluma Meeting Room, just before the Cardiac Ward,
First floor, North Block
Map Location: First floor

Go to Toptop of page



Half day Saturday - Childbirth education sessions 2 x 4 hours:

Information and practical tips/skills are discussed and explored over two weekends.   The content is similar to the evening sessions however as less time is available less information can be covered.   These sessions can be started from 26 weeks onwards and are suited to first time parents.
  

When: Every second month over 2 weekends from 9am to 1pm or 1.30pm to 5.30pm
Venue: The Paluma Meeting Room, just before the Cardiac Ward, First Floor, North Block
Map Location:  First floor

Go to Toptop of page



Saturday Childbirth Education Session 1 x 6 hours:

This is a more condensed course run over one day.  It is suited to first time parents who live out of town or find it difficult to commit to other sessions.  It is also useful for second time parents who have had a gap between babies if they are unable to attend our Refresher Course during the week (see below for more details).

The evening and half day sessions provide more comprehensive preparation for labour, birth and parenting.  It is recommended women attending compliment this session with a breastfeeding workshop (see below for more details).  This session can be attended from 26 weeks onwards.
 

When: Twice a month from 9.00am to 3.30pm
Venue: The Paluma Meeting Room, just before the Cardiac Ward, First Floor, North Block
Map Location: First floor

Go to Toptop of page



Young Parents' Pregnancy and Parenting Program 3 hour sessions:

The program is specially designed for young women under 21 years of age.  Partner/support person are welcome to come along.   The sessions are held in a relaxed, friendly setting.  This program is run by a Child Health Nurse and a Midwife.  A light morning tea is provided.

Attendees can join the group at any time during the program.  The program can be started from 20 weeks onwards.  New parents with babies under 6 months are invited back every 2 or 3 weeks to join in our sessions.

Examples of topics covered include:

When: Thursdays 9.00am - 12.00pm. 
Venue:

Sessions are held at Kirwan Campus, Thuringowa Drive.
Every seven weeks a session is held at The Townsville Hospital.  During this session there is a tour of the Birth Suite and Maternity Ward.

Bookings:

Phone Childbirth Education Mobile 0457905534 /

Child Youth and Family Health +61 7 4433 9000

Go to Toptop of page



Birth after Caesarean (BAC) Information session 1 x 2.5 hours:

This evening session is specially designed for women, and partners/support person, who are between 22 to 32 weeks pregnant and have had a previous caesarean birth.   They are run by a midwife with a specialist obstetrician providing information and answering questions for the first hour.  There are no child minding facilities available.

The session provides the opportunity to:

When: One Monday a month 6.00pm - 8.30pm
Venue: The Paluma Meeting Room, just before the Cardiac Ward, First Floor, North Block
Map Location: First floor

Go to Toptop of page



Breastfeeding workshops 1 x 2 hours:

These sessions are held in a friendly, relaxed environment and provide the opportunity to explore thoughts and feelings surrounding breastfeeding.   They also help women to gain more knowledge and confidence in breastfeeding.   This session is run by a Midwife/Lactation Consultant.    The session can be attended from 24 weeks onwards.   Partners and a support person (friend, mum, sister, aunt…) are encouraged to attend. 

Examples of topics covered include:

When: Wednesday 9.30am - 11.30am, once a month
Sunday 12.30pm - 2.30pm, once or twice a month as needed
Venue: The Paluma Meeting Room, just before the Cardiac Ward, First Floor, North Block
Map Location: First floor

Why women breastfeed

Go to Toptop of page



Refresher Course 1 x 3 hours:

This session is specially designed for women and partners/support person who are having another baby and want to ‘refresh’ their knowledge on the birthing process.  Information on labour / birth and early parenting will be explored, including the possible effects to siblings of having a newborn in the family. This session is run by a midwife and can be attended from 26 weeks onwards.  There are no child minding facilities available.

When: Monday, once every six weeks, 10.00am - 1.00pm
Venue: The Paluma Meeting Room, just before the Cardiac Ward, First Floor, North Block
Map Location: First floor

Birth Suite and Maternity Ward Tour 1 x 1.5 hours

This tour is specially designed for women who are not attending any other session(s). Partner or support person is welcome to attend.  During the tour you will become more familiar with where to go when in labour and after baby is born.  If Birth Suite is full it will not be possible to see a birthing room.

When: Tuesday, once a month, 12.30pm - 2.00pm
Meet At the main entrance of the Townsville Hospital Health Service near the volunteers desk

Proposed new session for the future....

Relaxation and massage for pregnancy and birth

Our aim is to help gain confidence and reduce fears.  Relaxation techniques and practical tips/skills for coping with labour and birth will be discussed and explored.  This can be a stand alone session or compliment other sessions.  Women can attend from 24 weeks onwards. Partner / a support person welcome. It will be run by a midwife.

To make a booking:

Please book early to avoid disappointment. Number limits apply to all sessions.  


Last Updated: 13 July 2015
Last Reviewed: 22 May 2015